Florida, 2024Lightning Strike in Florida, August 30, 2024
August 30, 2024 · NWS TBW · 1 event in 1 county or zone
Afternoon thunderstorms associated with the sea breeze cause a residential fire due to lightning in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms associated with the sea breeze cause a residential fire due to lightning in Pinellas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 30, 1:43 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 30, 1:43 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
243 PM EDT Fri Aug 30 2024
.DISCUSSION...
Upper-level ridging remains over the southeastern U.S. this
afternoon with a low spinning just off the east coast of Florida.
This low is actually pulling some drier air over part of the state,
leading some some relatively lower PW values. At the surface, the
high pressure axis remains to our north and easterly low-level flow
continues. We're already seeing a few showers and storms over the
eastern part of the state and, similar to the past several days, we
should expect the highest storm coverage across the west coast over
the next several hours. As mentioned in last night's discussion, the
drier air could enhance the gusty wind threat with these storms,
along with the usual threat for some heavy downpours.
The drier air looks to have a bigger impact on coverage for tomorrow
as PWs fall a bit more compared with today. This will be short-
lived, however, as flow shifts to southeasterly and moisture
increases once again starting Sunday. This general pattern will
continue into next week with no significant changes to our local
weather.
&&
.AVIATION...
(18Z TAFS)
Showers and storms continue marching westward toward the terminals
and TEMPO timing still looks good at this time. Activity should move
offshore by around 01Z or so, then VFR is expected overnight
followed by a similar day tomorrow. &&
.MARINE...
Easterly flow continues through Saturday before becoming more
southeasterly for Sunday and next week. Thunderstorms will continue
to be likely each day, mainly in the late afternoon and evening
hours. Overall, no headlines are expected.
&&
.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 76 92 76 91 / 30 70 30 70
FMY 76 92 76 91 / 30 70 40 70
GIF 76 93 76 93 / 10 70 20 70
SRQ 75 92 74 91 / 40 70 40 70
BKV 73 94 73 93 / 20 60 20 70
SPG 79 93 78 91 / 40 60 30 70
&&
Sea Breeze Thunderstorm Regime For Saturday: 2
Sea Breeze Thunderstorm Regime For Sunday: 2
For additional information on sea breeze regimes, go to:
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
05/CarlisleIn the hours before
Special weather statement, Aug 30, 2:51 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
351 PM EDT Fri Aug 30 2024
FLZ052-056-251-255-302030-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
351 PM EDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE...SOUTHWESTERN POLK AND SOUTHEASTERN
HILLSBOROUGH COUNTIES THROUGH 430 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Wauchula, moving west at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Meade, Bowling Green, Duette, Alafia River State Park, Fort
Green, and Fort Lonesome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2776 8181 2758 8184 2756 8220 2783 8218
TIME...MOT...LOC 1951Z 094DEG 18KT 2768 8192
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWLightning, Pinellas
- When
- August 30, 3:24 PM EST
- Where
- Pinellas County, 0.69 mi N of Oldsmar
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.050, -82.670
County fire rescue reported a residential structure fire due to a lightning strike near Oldsmar with minor damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in North Carolina, August 30, 2024$160,000 · 50 kt wind · 24 events
- Hail and Damaging Winds in Virginia, August 30, 2024$60,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in North Carolina, August 30, 2024$73,000 · 65 kt wind · 8 events
- Flash Flood and Damaging Winds in South Carolina, August 30, 2024$62,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, August 30, 2024$60,000 · 3 events
- Damaging Winds in Mississippi, August 30, 2024$47,000 · 50 kt wind · 5 events
- Damaging Winds in Ohio, August 30, 20241 injured · $25,000 · 50 kt wind · 5 events
- Damaging Winds in Tennessee, August 30, 2024$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Georgia, August 30, 2024$15,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Tennessee, August 30, 20241 injured · $5,000 · 2 events
- Hail and Damaging Winds in North Carolina, August 30, 202455 kt wind · 7 events
- Damaging Winds in Ohio, August 30, 202460 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215168.